How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Keane Your Own Question
Dr. Keane
Dr. Keane, Therapist
Category: Mental Health
Satisfied Customers: 1379
Experience:  Clinical Psychology PhD, Licensed Professional Counselor with experience in marriage/family, teens and child psychology.
14832673
Type Your Mental Health Question Here...
Dr. Keane is online now
A new question is answered every 9 seconds

I had been taking risperidone for psychosis (brain injury)

Customer Question

Greetings. I had been taking risperidone for psychosis (brain injury) since 2009 and my condition was great. I was able to drink coffee green and black tea, though i drank decaf coffee only, i could still drink regular tea. chamomile, mint also with no problems. a few years ago my doctor prescribed me xenical weight loss and after a week or so i experience a recurrence of psychosis symptoms though minor. I immediately went off the meds and got back to normal. a few other doctors explained to me that the zenical leached the risperidone out of my system and caused a problem.Now If i drink coffee, or too many decafs, green tea, black tea, chamomile, and rooibos ( i think) I feel a recurrence of symptoms which goes away a while after i stop drinking the tea. a doctor told me its the absorption of the risperidone that is the issue. since my initial problems with this i had increased the dosage from 4mg to five and now 6. I realize now that maybe the leaching of the risperidone caused me to have symptoms of psychosis a i know that going of the med to fast can cause those symptoms. can you tell me what i can do to get back to normal, if its absorption then how to fix that so i can drink tea and coffee again. i think my doctor had said something about alkaline or something. any please give me your idea of what i can do
Submitted: 2 months ago.
Category: Mental Health
Expert:  Dr. David replied 2 months ago.

This is Dr. David. I am reviewing your question now and will be with you momentarily.

Expert:  Dr. David replied 2 months ago.

you can read more about the interaction between caffeine and rispieridone here

https://books.google.com/books?id=B2YwH371uzYC&pg=PA756&lpg=PA756&dq=risperidone+absorption+caffeine&source=bl&ots=C61aWdSRXv&sig=f55itP0lFgHXx0GkFaHyqflkKQU&hl=en&sa=X&ved=0ahUKEwjM2_qakNPVAhVIOSYKHTWIAVAQ6AEINzAC#v=onepage&q=risperidone%20absorption%20caffeine&f=false

it looks like caffeine would increase the effectiveness of risperidone

I don't think your drinking coffee and tea is what is causing your risperidone to loose its effectiveness.

I suspect your psychosis is just getting worse on its own.

are you taking the risperidone by itself without other medications?

you may need higher doses to control your psychosis if you drink coffee and tea or not.